Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 56, NWS Wilmington, NC

May 17, 1998New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 3:58 AM EDT for New Hanover County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1998, 3:58 AM EDT (07:58 UTC)
Expired
May 17, 1998, 4:30 AM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 170758 RRA
SVRILM
NCC129-170830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
358 AM EDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 430 AM EDT

* AT 354 AM EDT... SPOTTERS AND DOPPLER RADAR CONTINUE TO INDICATE
A SEVERE THUNDERSTORM WITH LARGE HAIL IN THE VICINITY OF
WILMINGTON... EXTENDING FROM CASTLE HAYNE TO MYRLTE GROVE... MOVING
SOUTHEAST AT 15 MPH. THE STORM WILL CONTINUE TO PRODUCE LARGE HAIL
AND WIND GUSTS IN EXCESS OF 58 MPH THROUGHOUT NEW HANOVER COUNTY.

THIS WARNING IS AN EXTENTION OF THE PREVIOUS WARNING IN EFFECT
UNTIL 355 AM EDT.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BU6SINESS.

SQI
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 17, 2:30 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 AM EDT SUN MAY 17 1998

RDU: MAY NEED MSTLY CLDY AND MORN POP OTRW BECMG PC WITH 40 POP
INLAND/S COAST TO 30 PCT ELSW THIS AFTN INTO THE EVE. TEMPS OK.

CWF: GOING FCST ON TRACK WITH OVERALL SW TRAJ CONTG TDY AHD OF THE
APCHG TROF/FRONT THEN SHIFTING N OVRNGT AND N TO NE MON. WILL CONT
ALONG LINES OF WEAK CAA SURGE NRN WATERS OVRNGT GIVEN POSITION OF THE
APCHG SFC HIGH AND MDL ADVECTION OF LWR DEWPT AIR. SHUD SEE GRAD DMNSH
ESPCLY N MON ONCE RIDGING BLDS EWD OTRW CURRENT SPEEDS/SEAS LOOK GOOD.

ZFP: SATL/RADAR CONT TO SHOW TSRA DVLPMNT OVR CNTRL NC IN AXIS OF BEST
INSTAB/RH AS REFLECTED IN DIFFS PER ADAP AND GSO TO MHX RAOB PARAMETERS.
AS PREFRNTAL TROF EDGES EWD EARLY THIS AFTN AND MID LVL TRAJS BECM MR
NWLY EXPECT BEST CNVRGNC TO SHFT ESE ACRS THE CSTL PLNS AND INTO THE S
COAST. MDLS DEPICT SOME UVV ESPCLY INLND/S AND EXPECT SLWR NGM SOLN LKLY
BETTER GIVEN SLOWING BY RESULTANT LTR ON. CNTRL COAST EWD LKLY TO HOLD
ONTO DRIER AIR A BIT LONGER SO LESS POP THERE AND HIER CORRIDOR FRM NCA
/MHX TO GSB WHR MAX CNVRGNC DVLPS PER L3Z. WILL SEE FRONT MERGE WITH TROF
COAST THIS EVE AS NEXT S/W OVR WRN TN DVLPS WEAK WAVE SE AND PULLS
DEEPER MOISTURE OFF THE COAST OVRNGT. SOME SC PSBL BANKS EARLY MON
AS FLOW BCMS MORE N OTRW MNLY SUNNY WITH DRIER AIR AND WEAK HIGH PRES
BLDG OVRHD. TEMPS LKLY A CAT LWR TDY THAN SAT DUE TO CLDNS/DVLPG TSRA
OTRW GUID TRENDS LOOK ON TRACK.

.MHX...NONE.
JH

In the hours before

Local storm report, May 17, 3:43 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
343 AM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    WILMINGTON                NC   .75 INCH HAIL
05/17/98   NEW HANOVER                    HAIL REPORTED DOWNTOWN
                                          WILMINGTON BY 911 CENTER

0335 AM    WILMINGTON                NC   1.75 INCH HAIL
05/17/98   NEW HANOVER                    HAIL REPORTED THROUGHOUT
                                          THE COUNTY AT 5TH AND
                                          DAWSON, INTERSECTION OF
                                          CAROLINA BEACH RD AND
                                          SHIPYARD BLVD, AND AT
                                          MONKEY JUNCTION.
Local storm report, May 17, 3:43 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
343 AM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    WILMINGTON                NC   .75 INCH HAIL
05/17/98   NEW HANOVER                    HAIL REPORTED DOWNTOWN
                                          WILMINGTON BY 911 CENTER

0335 AM    WILMINGTON                NC   1.75 INCH HAIL
05/17/98   NEW HANOVER                    HAIL REPORTED THROUGHOUT
                                          THE COUNTY AT 5TH AND
                                          DAWSON, INTERSECTION OF
                                          CAROLINA BEACH RD AND
                                          SHIPYARD BLVD, AND AT
                                          MONKEY JUNCTION.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:24 AM EDTSevere Thunderstorm WarningILMNew Hanover31 min
May 17, 5:27 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender63 min
May 17, 5:48 PM EDTSevere Thunderstorm WarningILMBladen62 min
May 17, 6:03 PM EDTSevere Thunderstorm WarningILMBrunswick47 min
May 17, 6:16 PM EDTSevere Thunderstorm WarningILMColumbus49 min
May 17, 7:05 PM EDTSevere Thunderstorm WarningILMColumbus60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.